Our team of medical experts are ready to help

Your questions answered


Vijaya asked...

Tags: nausea

I am 75 years old and had a heart stent 4 months ago. I often get a feeling of nausea after meals. What could it be?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The Answer

You inform us that you are experiencing nausea after meals and this could be as a result of a number of reasons which are not necessarily related to your cardiac surgery. We will start with those possibilities first:

You could be suffering with indigestion and this can present as nausea and acid reflux. Indigestion can particularly be triggered by the eating of rich, oily, fatty and spicy foods as well as by caffeine and alcohol. It might be a good idea to look at your diet and see if there are certain foods which cause you to experience nausea and to reduce the intake of these substances.

There is a possibility that you might have a hiatus hernia or gastroesophageal reflux disease which can cause acid reflux and indigestion as a result of a weakness of the stomach and muscles. This can be investigated and treated with tablets to alleviate the acidity within the stomach.

Anxiety and stress can also cause nausea and the fact that you have recently had heart surgery may be a contributing factor to this. It is recommended that you build up exercise and activities gently following having a stent fitted and you may well be overdoing things causing your body to feel stressed and react this way.

As you have recently had heart surgery and may have other medical conditions you may be on a number of medications. It may be worth checking to see if a side effect of medications is nausea as this can sometimes be the case.

Finally if you are having nausea and also chest pain it is possible that you may still be having further cardiac issues.

We would encourage you to see your GP or cardiac specialist as soon as possible to rule out cardiac complications, reaction to medications and to assess you for digestive issues in case these are causing you to experience this nausea.

Answered by the Health at Hand nurses  

Newsletter sign up


Sign up to our monthly better health newsletter to receive updates on our latest health and wellbeing articles.


Sign up to newsletter